Texas, 2022

Flooding in Texas, December 19, 2022

December 19, 2022 · NWS EWX · 3 events in 1 county or zone

A warm front moved onto the coast and generated showers and isolated thunderstorms. Moderate rain led to minor flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A warm front moved onto the coast and generated showers and isolated thunderstorms. Moderate rain led to minor flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Dec 19, 5:49 AM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Dec 19, 5:49 AM CST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
549 AM CST Mon Dec 19 2022

...New AVIATION...

.SHORT TERM...
(Today through Tuesday)
Issued at 227 AM CST Mon Dec 19 2022

An isentropic lift pattern is getting underway over the Rio Grande
Plains and spreading north toward San Antonio and the I-35 Corridor.
Radar echoes remain very light, so it appears very unlikely to see
rounds of deeper convection to develop before 12Z as was hinted by
earlier model runs. 06Z to 12Z QPF amounts have trended much lower,
and this looks reasonable given what we are seeing on radar. A few
claps of thunder will be possible along and east of I-35 from 12Z to
21Z with QPF totals still best in this window, but lighter than from
earlier model depictions. After 21Z, the lighter QPF trends
continue, so will assume the potential for thunder shifts east of the
area by then. Northeast winds over the Coastal Prairies continue
through the day and this should lock in low clouds and maintain the
general cooler trend suggesting our eastern counties will have highs
mainly in the upper 40s to low 50s.

North to northeast winds are maintained as the upper trough drifts
overhead tonight, so a mostly cloudy night and some patchy fog is
expected over the eastern half to two-thirds of the area. Will show
less of a fog presence over the northwest Hill Country as less rain
forecast could allow for some drier air to build into the area. By
midday Tuesday, a front more connected with a trough over Srn
Canada/Nrn Plains begins picking up the afternoon winds and bringing
a drier air regime into South Central TX. The timing of this cold
air surge reflects the north to south temperature gradient as
opposed to the west to east gradient we should see this afternoon.
Some residual clouds could hang up over Central TX into the early
Tuesday afternoon and make it hard for the NE counties to see temps
much past 50.

&&

.LONG TERM...
(Tuesday night through Sunday)
Issued at 227 AM CST Mon Dec 19 2022

Wednesday will see dry conditions with a brief return of southerly
flow. Should see highs in the 50s to near 60 degrees. Eyes will then
turn to the advancing strong arctic front expected to move through
the area Thursday afternoon. Before that, lows on Thursday should be
in the lower 40s. There was some thought that the global guidance
could be a bit slower with the timing of the front as these arctic
fronts race ahead of what the guidance suggests. The forecasted
frontal position in the 84 hour NAM at 12z Thursday remains north of
the Texas Panhandle which increases confidence of a Thursday
afternoon FROPA for South-Central Texas versus a faster Thursday
morning solution. Because of this, forecasted highs Thursday have
been increased to the 50s and 60s across the area. As of now the
front should arrive to our northern CWA shortly after noon and
quickly move out of the CWA to the south by 7 PM. Temperatures
behind the front will quickly drop below freezing by the evening
hours with temperatures dropping all the way into the 10-15 degree
range in the Hill Country by Friday morning and the teens to near 20
degrees for the remainder of the area. Wind speeds behind the front
should be breezy and could lead to wind chill values in the -10 to
10 degree range, but there remains some uncertainty in how strong
winds will be. Nevertheless, we will likely need at least a Wind
Chill Advisory for the entire CWA and perhaps a Wind Chill Warning
for portions of the area Friday morning.

Temperatures by Friday afternoon are forecasted to remain at or
below freezing for areas in the Hill Country, I35 corridor, and
Coastal Plains, while the remainder of the CWA remains in the mid
30s. For those areas that do remain at or below freezing Friday,
they will likely have about a 48 hour streak of freezing
temperatures. Another widespread hard freeze is expected Friday
night with lows ranging from 15-22 degrees across the area. All of
the CWA should warm above freezing, into the middle 30s to lower 40s
across the area. Another widespread freeze is then expected Sunday
morning with lows in the 20s.

For messaging purposes, we will start to show official forecasted
data in our social media and web products. Although we are still 4-5
days from the front, all global guidance, as well as every member of
the GFS and ECMWF ensemble systems show these brutally cold
temperatures. Now is the time to prepare for bitterly cold air.
Remember the 4 P's. Prepare to protect your pipes, pets, people, and
plants for the extreme cold air. Head to the hardware store today
for any last minute items needed to protect your house.

&&

.AVIATION...
(12Z TAFS)
Issued at 540 AM CST Mon Dec 19 2022

The next 24 hours will be complicated with convection beginning in
the early periods and lowering cigs and vsbys by late morning,
possibly holding in place through much of the day. Deeper convection
ramped up at 10Z with a few claps of thunder likely to impact the
I-35 terminals through at least 15Z. AUS may see a nearby lightning
strike as late as the early afternoon, but the deeper convection
should begin pulling off the I-35 corridor between 18Z and 21Z. As
the deeper waves of convection pull east will show a slight
improvement to MVFR in the evening along I-35, but with the amount of
precip falling early, this may have to be revised downward. Late
evening should see no precipitation falling but areas of fog becoming
possible as the north winds drop to around 5 knots or less.
Meanwhile, no precipitation is forecast at DRT, and the dry air
infiltration should improve the sky condition by mid-afternoon
today.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              49  45  54  41 /  80  10   0   0
Austin Bergstrom Intl Airport  50  44  55  41 /  80  10   0   0
New Braunfels Muni Airport     53  45  59  42 /  80   0   0   0
Burnet Muni Airport            49  42  52  39 /  50  10   0   0
Del Rio Intl Airport           64  42  66  43 /  10   0   0   0
Georgetown Muni Airport        49  43  53  39 /  80  10   0   0
Hondo Muni Airport             57  40  63  41 /  30   0   0   0
San Marcos Muni Airport        52  44  57  41 /  80  10   0   0
La Grange - Fayette Regional   52  45  57  43 /  90  10   0   0
San Antonio Intl Airport       53  44  58  41 /  60   0   0   0
Stinson Muni Airport           54  45  60  43 /  60   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...Oaks
Long-Term...29
Aviation...Oaks
Hazardous weather outlook, Dec 19, 4:49 AM CST, 2 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
449 AM CST Mon Dec 19 2022

TXZ171>173-183>194-202>209-217>225-228-201100-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
449 AM CST Mon Dec 19 2022

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A strong Arctic cold front will arrive on Thursday. This will
bring the coldest temperatures this season, thus far. Freeze
Warnings and Wind Chill Advisories are likely for our area. Wind
Chill Warnings and Wind Advisories are possible for parts of our
area. Low temperatures Friday and Saturday mornings will be in the
teens north to around 20 degrees south. High temperatures on
Friday may not rise above freezing across the north. Now is the
time to prepare for bitterly cold air. Remember the 4 P's to
protect your plants, pipes, pets, and people for the extreme cold
air.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Travis

When
December 19, 7:37 AM CST to 11:30 AM CST
Where
Travis County, 1.82 mi SW of Bluff Spgs to 2.13 mi SW of Bluff Spgs
Cause
Heavy Rain
Reported by
Public
Coordinates
30.153, -97.793

Brief heavy rain produced minor flooding in southern Austin. A low water crossing on Old San Antonio Rd. near I-35 filled with water.

Flood, Travis

When
December 19, 7:55 AM CST to 11:30 AM CST
Where
Travis County, 2.83 mi SSW of Lund to 2.77 mi NE of Littig
Cause
Heavy Rain
Reported by
Public
Coordinates
30.360, -97.410

Brief heavy rain produced minor flooding northwest of Elgin. A low water crossing in the 13300 block of County Line road filled with water.

Flood, Travis

When
December 19, 8:24 AM CST to 11:30 AM CST
Where
Travis County, 1.38 mi WSW of Del Valle to 1.02 mi WSW of Del Valle
Cause
Heavy Rain
Reported by
Public
Coordinates
30.210, -97.690

Brief heavy rain produced minor flooding near Austin Bergstrom International Airport. Minor street flooding was reported at Carson Creek and Hoeke Ln.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1065978, 1065979, 1065980.